Intracranial Hemorrhage Caused by Non-Vitamin K Antagonist Oral Anticoagulants (NOACs).
Circ J. 2015 Feb 20;
Authors: Saji N, Kimura K, Aoki J, Uemura J, Sakamoto Y
Background:We conducted a multicenter retrospective cohort study to elucidate the characteristics of intracranial hemorrhage (ICH) in patients with atrial fibrillation treated with non-vitamin K antagonist oral anticoagulants (NOACs).Methods and Results:We sent a questionnaire to the directors of 241 stroke centers in Japan to establish the clinical characteristics of NOAC-associated cerebral hemorrhage (CH), including hematoma size, hematoma enlargement (HE) and in-hospital mortality of patients treated in their institutions. We undertook a literature review to establish the clinical characteristics of warfarin-associated CH and compared these with our data. We received 174 responses (72.2%), of which 67 (38.5%) gave anonymous details of 130 eligible patients (male, 67.7%; mean age, 77.3±8.3 years, in-hospital mortality rate, 11.5%). We judged that 87 of the 130 patients had presented with CH: one-fifth had taken antiplatelet drugs. We found that the incidences of HE and mortality in the 87 patients presenting with NOAC-associated CH were lower than would have been expected in those with warfarin-associated CH (17% vs. 26%, and 16% vs. 35%, respectively).Conclusions:More than half the stroke center directors who responded to our questionnaire had not experienced cases of NOAC-associated ICH. Compared with warfarin, NOACs appear to present a lower risk of HE and death in patients with atrial fibrillation who develop CH.
PMID: 25739470 [PubMed - as supplied by publisher]